Tennessee, 2018Damaging Wind in Tennessee, June 21, 2018
June 21, 2018 · NWS OHX · 1 event in 1 county or zone
A line of strong to severe thunderstorms moved eastward across the Tennessee River into Middle Tennessee during the evening hours on June 21. One report of wind damage was received from Perry County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms moved eastward across the Tennessee River into Middle Tennessee during the evening hours on June 21. One report of wind damage was received from Perry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 21, 5:14 PM CST, 46 minutes earlier.
Area forecast discussion, Jun 21, 5:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
614 PM CDT Thu Jun 21 2018
.UPDATE...
FOR 00Z AVIATION DISCUSSION.
&&
.DISCUSSION...
It's been a relatively benign day so far. Showers associated with
a weak shortwave moved across Middle TN this morning and early
this afternoon, but we're not out of the woods as far as
thunderstorms today. An unseasonably strong upper level system
currently centered over the mid-Mississippi Valley is helping to
spawn showers and thunderstorms over MO and southern IL at
forecast time. These storms, helped by a pre-frontal trough and a
"cold" front are expected to move into West and Middle TN late
this afternoon and this evening. The main question is, what kind
of environment will they be moving into? Our morning showers and
associated cloud cover served to keep temperatures relatively
cool, however as we moved into the afternoon hours, a pocket of
dry air punching into this upper level system has helped to clear
out much of the cloud cover over counties along and west of I-65.
Because of this, the air has become much more unstable for this
portion of the mid-state. The latest mesoanalysis for Middle TN
has 1500-2000 J/Kg west of I-65. While only marginally unstable,
30-40 kts of deep layer shear will combine with this instability
to provide at least a chance for the broken line of showers and
thunderstorms currently near the MS River to make it into our
western counties as healthy thunderstorms. Counties west of I-65
will run the risk of strong to severe storms between 5 pm and 9 pm
this evening, with damaging straight line winds and hail being
the main concerns. As storms approach the I-65 corridor, diurnal
cooling will help to weaken storms and while a strong storm or two
will be possible east of I-65 after 9 pm, most of the activity
will become just general thunderstorms. Most, if not all showers
and thunderstorms should exit Middle TN shortly after midnight.
This upper level system won't quite be done with us after these
storms move out tonight. It will also be responsible for more
strong to severe storms tomorrow afternoon and evening. The
threats will be the same, but the main area of concern will be
counties south of I-40 and closer to the Alabama state line.
As we move into the weekend, this upper level system moves out and
the upper flow becomes much more zonal. This will provide for a
much less predictable weather pattern in the sense that we could
be staring at least one MCS in the face come late Saturday night
(with the potential for another Sunday night). While models don't
typically handle MCS development and evolution very well that far
out, there has been indications of this type of storm evolution
for a couple of days now. For this reason, I'm going to maintain
the likely PoPs for Saturday night and Sunday morning.
After this weekend, high pressure starts to move back into the
region. This means much more diurnal shower and thunderstorm
activity, typical of a more summertime pattern. Also, temperatures
are likely to climb back into the low to middle 90s, so Heat Index
values are likely to become a concern once again by Monday and
hang around through at least the middle of next week.
&&
.AVIATION...
00Z TAF DISCUSSION.
A broken line of convection will push across the Mid-State this
evening, moving through the CKV area between 00z and 01z,
reaching the BNA/MQY area between 02z and 03z, and into the CSV
area by 05z. Outside of thunderstorms expect VFR conditions to
prevail, while brief periods of MVFR or IFR will likely occur if
thunderstorms affect any airports directly.
Look for thunderstorms to diminish and/or move east of the Mid-
State by 06z, with VFR conditions likely to prevail between 06z
and 15z, before scattered thunderstorms once again develop over
western Middle Tennessee and then spread eastward during the
afternoon.
Surface winds will be mainly from a southerly to westerly
direction throughout the forecast period.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......13
AVIATION........19
Hazardous weather outlook, Jun 21, 1:55 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
255 PM CDT Thu Jun 21 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-222000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
255 PM CDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...This Afternoon and Tonight.
Strong to severe storms are possible between 5 pm and 9 pm this
evening for areas west of I-65. The main concerns are damaging
straight line winds and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few strong to severe storms capable of damaging winds and large
hail will be possible again Friday afternoon. Areas closer to the
Alabama border will have the greatest chance of severe storms.
.SPOTTER INFORMATION STATEMENT...
Reports from spotters of any hail or wind damage to trees, power
lines, or buildings would be appreciated.
Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down
27
In the hours before
Special weather statement, Jun 21, 5:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
648 PM CDT THU JUN 21 2018
TNZ056-220015-
Perry TN-
648 PM CDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 715 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parsons, or 11 miles southeast of Natchez Trace State Forest, moving
east at 50 mph.
Brief wind gusts to 40 mph will be possible with this storm.
Locations impacted include...
Linden, Lobelville and Mousetail Landing State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy downpours will also occur with this storm, and may cause brief
ponding of water in low lying areas.
&&
LAT...LON 3577 8799 3580 8797 3582 8787 3580 8785
3582 8784 3584 8772 3573 8773 3570 8771
3570 8774 3566 8774 3564 8770 3553 8769
3549 8798 3553 8798 3557 8801 3568 8802
3573 8803
TIME...MOT...LOC 2346Z 261DEG 45KT 3567 8807
19Thunderstorm Wind, Perry
- When
- June 21, 6:00 PM CST
- Where
- Perry County, 1.24 mi NNW of Linden Perry Co Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.617, -87.886
One tree was blown down west of Linden.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769054.